Virginia, 2003

Flood in Virginia, August 8 to 9, 2003

August 8 to 9, 2003 · NWS RNK · 1 event in 1 county or zone

The Dan River at South Boston crested about a foot over flood stage around 3 AM on the 9th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The Dan River at South Boston crested about a foot over flood stage around 3 AM on the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 8, 9:22 PM EST, 59 minutes earlier.

Area forecast discussion, Aug 8, 9:22 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1022 PM EDT FRI AUG 8 2003

WITH CONVECTION STILL DEVELOPING HAVE DECIDED TO GO AHEAD AND EXTEND
THE CURRENT FLOOD WATCH OVERNIGHT TO COVER. ALTHOUGH FLOODING LOOKS TO
BE ISOLD...LINGERING INSTAB IN A TROPICAL TYPE ATMOS AIDED BY LOW LEVEL
VEERING...MAKES ADDED SHRA/TSRA A GOOD BET ABOUT ANYWHERE OVERNGT. THIS
COMBO WITH UNIDIRECTIONAL TRAINING PER SW TRAJ ALONG FRONT OF UPPER
TROF...AND LOW FFG ALSO OF CONCERN. HAVE CONSIDERED ADDING IN A FEW
ZONES OUT E WHERE HEAVY RAIN HAS OCCURRED BUT THINK PROBABLY TOO ISOLD
AT THIS POINT TO CHANGE FFA. APPEARS THE MIDSHIFT WILL NEED TO CONSIDER
EXTENDING WATCH ONCE AGAIN ON SAT. OTRW WILL CONT HIGH POPS S WITH
HEAVY RAIN MENTION...AND TAPER TO CHCY FAR N WHERE COVERAGE LOOKS TO BE
RATHER WDLY SCTD. OTRW SOME SMALL ADJUSTS TO CLOUDS AND TEMPS WITH
UPDATE.

.RNK...
NC...FLOOD WATCH OVERNIGHT FOR ZONES NCZ001>004...NCZ018>020.

VA...FLOOD WATCH OVERNIGHT FOR ZONES
VAZ007...VAZ009>013...VAZ015>017...VAZ032>033...VAZ043.

WV...FLOOD WATCH OVERNIGHT FOR ZONES WVZ042>044.

JH
Hazardous weather outlook, Aug 8, 9:40 PM EST, 41 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1040 PM EDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT

A FLOOD WATCH REMAINS IN EFFECT FOR THE SOUTHWEST HALF OF THE COUNTY
WARNING AREA. HEAVY RAIN OVER THE PAST THREE DAYS HAS SATURATED THE
GROUND IN THE WATCH AREA. SCATTERED TO NUMEROUS SHOWERS AND A FEW
THUNDERSTORMS WILL PERSIST IN THE AREA OVERNIGHT. RAINFALL RATES AS
HIGH AS TWO INCHES AN HOUR WILL BE POSSIBLE IN SOME OF THESE
STORMS...AND COULD CAUSE FLOODING.

SEE WBCFFARNK FOR MORE DETAILS. THIS AND OTHER PRODUCTS CAN BE
VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/RNK...ALL LOWERCASE LETTERS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMS/WHP

In the hours before

Local storm report, Aug 8, 6:31 PM EST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
731 PM EDT FRI AUG 08 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    FANCY GAP                 VA   FLASH FLOOD
08/08/03   CARROLL                        LOVILLS CREEK OUT OF ITS
                                          BANKS. ROAD CLOSURES DUE
                                          TO HIGH WATER.REPORTED BY
                                          CARROLL SHERIFFS OFFICE.
Local storm report, Aug 8, 6:46 PM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
746 PM EDT FRI AUG 08 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    MOUNT AIRY                NC   FLASH FLOOD
08/08/03   SURRY                          NUMEROUS REPORTS OF
                                          FLOODED ROADS IN MOUNT
                                          AIRY AND
                                          VICINITY.REPORTED BY
                                          SPOTTER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Halifax

When
August 8, 10:21 PM EST to August 9, 11:32 AM EST
Where
Halifax forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330665.